Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Medical Vasovagalitis? Reacting to shots.

  1. Feb 12, 2008 #1

    Hurkyl

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I had an interesting reaction today; I'm sure the term I heard my doctor say was "vasovagalitis", but the closest match I can find with a google search is vaso-vagal trypanophobia.

    Is that the same thing?

    The Wikipedia description vaguely resembles what happened, except that it suggests a conscious fear -- in my case, my reaction was a complete surprise, as I had not (consciouisly) suffered any anxiety during the shots.
     
  2. jcsd
  3. Feb 12, 2008 #2

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Vasovagal syncope, perhaps? In other words, you passed out when you got your shots?

    That's really all the term means. Some sort of misfired signal for the vagal nerve suddenly drops your blood pressure and you pass out. Sudden, unexpected pain could do it (perhaps they touched another nerve when they gave you the shot)? ONE cause can be a fearful response, but it's not by far the only. I don't have any good explanation of WHY it happens, and don't know if there is a good explanation to be found yet.
     
  4. Feb 12, 2008 #3

    DaveC426913

    User Avatar
    Gold Member

    Besides it couldn't have been vasovagilitis, unless I'm mistaken, you don't have the right bits.:biggrin:
     
  5. Feb 12, 2008 #4

    Hurkyl

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I thought that term referred to generic kind of fainting. I thought I heard 'vasilvagicitis' (I wrote it down so I could investigate), but I suppose I could have misheard.

    I hadn't noticed anything prior to getting lightheaded and zoning out; the previous fifteen shots hadn't triggered anything at all (that I noticed). (no, I'm not deathly ill; I was having an allergy test. Happily, I'm not allergic to anything!) I suppose that's why it has 'unexplained' causes. :smile:
     
  6. Feb 12, 2008 #5
    That would be Vaginismus or Vaginitis ;)

    Hurkyl, "Vaso" does means blood vessel

    What about this:
    http://www.clevelandclinic.org/arthritis/treat/facts/vasculitis.htm
     
    Last edited: Feb 12, 2008
  7. Feb 12, 2008 #6

    Tsu

    User Avatar
    Gold Member

    Hurkyl -

    You had what is commonly called a vasovagal reaction. I've never heard an MD call it vasovagalitis, but you're in the UK, so y'll speak a different language. :biggrin: No big deal - we get them all the time when we draw blood or start an IV... Usually it's the big, beefy sports jocks who hit the floor first. "The bigger they are, the harder they fall..." :biggrin: You should see it when all the tiny women are trying to pick up this big ginormous football dude after he passes out cold on the lab draw room floor... :rofl: And all we did was SHOW him the needle!!! :rofl:

    This is from Web MD
    Vasovagal reaction: A reflex of the involuntary nervous system that causes the heart to slow down (bradycardia) and that, at the same time, affects the nerves to the blood vessels in the legs permitting those vessels to dilate (widen). As a result the heart puts out less blood, the blood pressure drops, and what blood is circulating tends to go into the legs rather than to the head. The brain is deprived of oxygen and the fainting episode occurs. The vasovagal reaction is also called a vasovagal attack. The resultant fainting is synonymous with situational syncope, vasovagal syncope, vasodepressor syncope, and Gower syndrome which is named for Sir William Richard Gower (1845-1915), a famous English neurologist. See also: Syncope.
     
  8. Feb 12, 2008 #7

    Hurkyl

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Hey, I'm in the US. :tongue:

    What was that about a different language? :wink:

    The reason I found the fact it happened was:
    (1) I've never had an adverse reaction to a needle.
    (2) The previous fifteen didn't do anything.

    Of course, the sheer rapidity between feeling the first symptom and being incapacitated was rather surprising too, but I didn't realize that until well after it happened.
     
    Last edited: Feb 12, 2008
  9. Feb 12, 2008 #8

    Tsu

    User Avatar
    Gold Member

    HEY! THAT'S RIGHT!!! I'm confused!! :biggrin:


    GI -NORMOUS!! A cross between gigantic and enormous!! YOU know... :biggrin: ENGlish!! :rofl:


    Not too surprising to us in the medical field. It happens all the time. *snaps fingers* Just like that. Folks like you keep us on our TOES!!! :biggrin:
     
  10. Feb 12, 2008 #9

    chroot

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I've had a few vasovagal episodes myself. The last time was after having to fast for twelve hours for a blood sugar test. After the fifth vial of blood was drawn, I just got pale and passed out on the poor girl. It's pretty common.

    - Warren
     
  11. Feb 15, 2008 #10

    Ivan Seeking

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I once had one of these while helping Tsu with a patient. My knees started going but I was holding something...I think an IV bottle, so I had to hang on. By the time I finally got out of there I was walking like a rubber man and grasping for something to hold me up; barely made it to a chair!

    Of course Tsu thought this was all very entertaining! :biggrin:
     
    Last edited: Feb 16, 2008
  12. Feb 16, 2008 #11

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I fainted once back when I was a student shadowing a physician. It turned out to be due to a previously undiagnosed medical condition that got diagnosed pretty quickly (if you're going to pass out, a doctor's office is a good place to do it), but it coincidentally happened while I was watching them suture up a guy's ear after he had a factory accident.

    The first thing everyone assumed (including me), of course, was that I passed out from watching the procedure. But, unlike most people who come to and then feel somewhat embarrassed over it, my first reaction was worrying the poor patient would be worrying his ear was in worse condition than it was (it was just a little tear in the earlobe, nothing bad at all, and it just needed a couple sutures, but he hadn't yet actually seen it, just all the blood from it), and was quickly trying to reassure him that it wasn't that bad. And, just about the time I was starting to realize my embarrassment as well, the physicians started to joke around and compliment me for falling AWAY from the surgical field instead of into it, so that diffused it all.

    It was only after reminding them that I had seen someone in much worse condition getting stitches the day before that we reasoned it wasn't just passing out from watching the procedure and I had a full physical done that revealed the medical condition.

    I'm just disappointed now that this is on my mind, and the med students have recently dissected the vagus nerve in gross anatomy and should know its function that I wasn't in the room where one of our students passed out this week. I only found out afterward since I was working in the room across the hall (we have two labs for gross anatomy). They told me he was pretty embarrassed over it, especially when they wouldn't let him get right back up...I would have told him he wasn't allowed to get up until he told me which nerve was responsible for the reaction he had, and what systems were involved. :biggrin: (That would have bought enough time distracting him until he was ready to sit up.) I suspect in his case, it was likely extreme fatigue or onset of flu symptoms (grr...the med students are passing around flu bugs! I'm tempted to wear a surgical mask to class to keep them from infecting me, and am hoping that the aching muscles I have today really are just aching muscles).
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Have something to add?



Similar Discussions: Vasovagalitis? Reacting to shots.
  1. This is a long shot (Replies: 3)

Loading...